Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 232, NWS Wichita, KS

August 25, 1998Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 25, 1998, 3:42 PM CDT for Sumner County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 1998, 3:42 PM CDT (20:42 UTC)
Expired
Aug 25, 1998, 4:15 PM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Sumner County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1070 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

396 
WUUS1 KICT 252045 RRA
SVRICT
KSC191-252115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT TUE AUG 25 1998

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     SUMNER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 415 PM CDT

* AT 342 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF CONWAY SPRINGS...OR ABOUT 20   
  MILES SOUTH OF WICHITA...DRIFTING SOUTH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
     MAYFIELD
     ANSON
     CONWAY SPRINGS

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WICHITA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:01 AM CDT, 12 hours 41 minutes earlier.

Area forecast discussion, Aug 25, 3:01 AM CDT, 12 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
301 AM CDT TUE AUG 25 1998

..SHORT TERM..
MORE QUESTIONS THAN ANSWERS TDA...WITH FCST HANGING ON FNTL PSN.
BEST EST ATTM IS FOR IT TO REACH HWY 54 BEFORE BECOMING STNRY.  AT
07Z 88D INDCS FNT FM ABT 25S SLN-15N HUT AND STILL CONT A STEADY SE
MVMT.  WL NEED LO POPS IN CNTRL KS WITH PCPN ON RDR APCHG
RSL/LINCOLN AREAS ATTM.  PCPN WL LKLY CONT INTO DAYLITE HRS AS RIGHT
REAR QUAD OF 300 MB SPD MAX AND BUILDING RDG OVR NM/CO INCR
DIFFLUENCE ACRS KS.  OF NOTE...ETA 850MB DEWPTS INITIALIZED ABT 4C
TOO HIGH AND THIS APRS TO BE REFLECTED IN ITS PROGS DURG THE
DAY...AND RESULTANT HIER INSTBY THAN THE NGM. HOWEVER BOTH NGM/ETA
FCST SOUNDINGS SHOW LTL CAP IN VCNTY OF ICT/CNU BY 00Z. COMBINED
WITH CONVERGENCE ON FNT WL NEED SLGT CHC POPS IN S CNTRL/SE KS THIS
AFTN.  CLD DEBRIS WL LKLY IMPACT TEMPS...SPCLY IN CNTRL KS. DUE TO
UNCERTAINTY OF FNT DURG THE AFTN WL HEDGE TEMPS FM NR 90 NR RSL TO
NR 100 ALG THE OK BDR.  XCPT IN VCNTY OF TSTMS AND IMMEDIATELY AFT
FROPA...WNDS WL LKLY BE VRBL AT LESS THAN 10. HEAT INDICES MAY TOP
100 AFT NOON...PRIMARLY S OF HWY 54.

HOWERTON

LONG TERM:
SFC-H85 CDFNTS XNG C KS MAIN CREATURES THIS FCST. APRS BOTH BNDRYS
WL HANG CLOSE TO ICT-CNU LN THIS EVE & W/ SFC-H85 MSTR POOLING ALG
THE BNDRYS (ETA STGST & FARTHEST E ACRS ERN OK...SE KS & SW MO) WL
INSERT GENERIC 30% ACRS THE BOARD TNGT. BEST DYNAMICS H5 & ABV RMN
ACRS NRN PLNS BUT FRLY WK H5 VORT LOBES DVLPG OVR WRN KS & VENTURING
ACRS C KS TNGT AS DEPICTED BY ETA & ECMWF (& TO LESSER EXTENT AVN)
SHUD BE SUFF UVM TO FIRE WDLY SCT CNVTN. MOS MINS APR ON TARGET. FOR
TMW FNT STALLING ACRS SRN KS TO LIFT SLOLY N/NE AS WMFNT HENCE APRS
ONLY CHC FOR CNVTN TO OCR N-NE OF CWA ACRS NE KS & ERN NEBRASKA. AM
THEREFORE KPG ALL CWA DRY & W/ WK SE GRAD PRVLG MAXS OF 90-95 SHUD
KP BALL IN THE PARK W/ C SXN AT LWR END OF THIS SPECTRUM.

EXTENDED:
NO CHGS PLANNED ATTM.
ES

FCSTID = 4
ICT   95  70  98  70 /  20  30   0   0
HUT   95  70  97  70 /  20  30   0   0
EWK   95  70  97  70 /  20  30   0   0
EQA   96  70  98  70 /  20  30   0   0
WLD   99  70  99  70 /  20  30   0   0
RSL   90  69  91  70 /  30  30   0   0
GBD   91  70  92  70 /  30  30   0   0
SLN   92  69  92  70 /  30  30   0   0
MPR   93  70  92  70 /  30  30   0   0
CFV  100  70  98  70 /  20  30   0   0
CNU   97  70  97  70 /  20  30   0   0
K88   95  70  97  70 /  20  30   0   0

.ICT...NONE.

In the hours before

Local storm report, Aug 25, 3:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT TUE AUG 25 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0259 PM    1 NW BURDEN               KS   0.75 INCH HAIL
08/25/98   COWLEY

DAVIS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:52 PM CDTSevere Thunderstorm WarningICTCowley23 min
Aug 25, 3:19 PM CDTSevere Thunderstorm WarningICTCowley56 min
Aug 25, 4:09 PM CDTTornado WarningICTKingman31 min
Aug 25, 4:42 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
Aug 25, 5:00 PM CDTSevere Thunderstorm WarningICTKingman60 min
Aug 25, 5:10 PM CDTSevere Thunderstorm WarningICTReno65 min
Aug 25, 5:24 PM CDTSevere Thunderstorm WarningICTHarvey66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.